North Carolina, 2003

Hail in North Carolina, May 31, 2003

May 31, 2003 · NWS AKQ · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 3:01 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, May 31, 3:01 PM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
401 PM EDT SAT MAY 31 2003

OVERVIEW: AREA EXPERIENCING SVR WX THIS AFTN...W/ SEVERAL CNTYS
ALREADY UNDER SVR TSTM WARNINGS. HAVE ALRDY RECVD SEVERAL REPORTS OF
PENNY/NICKEL-SIZED HAIL. MAIN FOCUS PT FOR SVR WX TDY HAS BEEN UPR
JET LFQ OVR MDTLY UNSTBL ATMSPHR...ALONG W/A SFC COLD FRNT OFF TO
THE WEST. CLDS THIS MRNG HAVE BEEN SCT/BKN THIS AFTN BUT STILL
LIMITED HTG SOMEWHAT (TEMPS MAINLY IN 70S TO NR 80 AS OPPOSED TO IN
THE 80S) SO CAPE/INSTBLTY INDICES HAVE NOT BEEN THAT IMPRESSIVE.
HWVR...SHEAR VRY IMPRESSIVE SO SRN 2/3 OF AREA IS UNDER A TORNADO
WATCH THRU 00Z...W/REMAINDER OF CWA UNDER A SVR TSTM WTCH THRU 23Z.

SHORT TERM: EXPECT STORMS TO END FM W TO E LATE THIS EVENG/TNGT AS
STRONG LOW PRES MOVES TO NEW JERSEY BY SUN MORNG...DRAGGING AS COLD
FRONT THRU THE AREA TNGT. AS HI PRES BLDS IN...A VRY STRG PRES
GRADIENT WL DEVELOP OVR THE AREA...ESPECIALLY THE NRN THIRD OF THE
CWA CLOSER TO THE TRACK OF THE LOW. WILL HOIST AN NPW FOR A WIND
ADVISORY FOR PRNS OF THE AREA. GRADIENT SLACKENS QUICKLY BY LATER
SUN AFTN AS THE HI CONTS TO BLD OVR THE MID ATLC. W/ MCLR SKIES
AND LGT WINDS SUN NGT...THIS WILL LEAD TO QUITE COOL WX FOR EARLY
JUNE W/ LOWS IN THE MID/UPR 40S N AND W...AND 50S ELSEWHERE. NEXT
SYSTEM APPROCHES MON NGT/TUES SO DRY WX SHORT-LIVED...W/ BOTH THE
ETA AND GFS SHOWING A FAIR AMT OF PRECIP FOR TUES.

EXTENDED: WED THRU SAT...GFS/EC BOTH SHOWING AN UNSETTLED WX PATTERN
ACRS THE MID ATLC...KEEPING WED DRY FOR NOW AS SYSTM ON TUES MOVES
OFFSHORE. ERN/CNTRL US TROF WILL CONT TO PUMP UP MOIST LOW PRES FROM
THE GULF OF MEXICO FOR THE THU THROUGH SAT PD..SO WILL HAVE CHC FOR
SHWRS/TSTMS ALL 3 DAYS.

MARINE:

FCSTID = 19

SBY 60 71 45 75 / 70 10 00 00
OXB 60 69 49 68 / 70 10 00 00
ECG 63 78 54 75 / 60 10 00 00
ORF 63 75 57 72 / 60 10 00 00
PHF 63 76 52 73 / 60 10 00 00
AKQ 61 78 49 74 / 60 10 00 00
RIC 61 76 50 75 / 50 10 00 00
FVX 56 76 46 76 / 40 10 00 00
FCSTID =   19

.AKQ...
.MD...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES
MDC019...MDC039...MDC045...MDC047.

SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.

.NC...TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
NCC015...NCC029...NCC041...NCC053...NCC073...NCC091...NCC131...NCC139
...NCC143.

SCA ATLC CSTL WTRS NC/VA BORDER TO CURRITUCK BCH LGT AND CURRITUCK
SND.

.VA...SEVERE THUNDERSTORM WATCH UNTIL 700 PM EDT SATURDAY FOR ZONES
VAC001...VAC033...VAC057...VAC065...VAC075...VAC085...VAC097...VAC101
...VAC103...VAC109...VAC119...VAC133...VAC159...VAC193.

TORNADO WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES
VAC007...VAC025...VAC036...VAC041...VAC049...VAC053...VAC073...VAC081
...VAC087...VAC093...VAC095...VAC111...VAC115...VAC117...VAC127...VAC
131...VAC135...VAC147...VAC149...VAC175...VAC181...VAC183...VAC199...
VAC550...VAC570...VAC595...VAC620...VAC650...VAC670...VAC700...VAC710
...VAC730...VAC735...VAC740...VAC760...VAC800...VAC810...VAC830.

SCA ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BORDER AND VA PRTN SHES
BAY.

BROWN
Hazardous weather outlook, May 31, 5:10 AM EST, 12 hours 40 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-311600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
610 AM EDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY NEEDED THIS AFTERNOON AND EVENING.

25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 31, 1:15 PM EST, 4 hours 35 minutes before
VAZ066>068-070-071-080>083-088-311915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
215 PM EDT SAT MAY 31 2003

...STRONG THUNDERSTORMS MOVING INTO CENTRAL VIRGINIA...

AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM 2 MILES
NORTH OF JETERSVILLE TO 2 MILES SOUTHEAST OF NUTBUSH. THE STORMS
WERE MOVING TO THE EAST AT 50 MPH.

THE THUNDERSTORMS WILL REACH...
   WINTERHAM AND CHULA AROUND 220 PM
   BLACKSTONE AND SPAINVILLE AROUND 225 PM
   SKINQUARTER AND MOSELEY AROUND 230 PM
   HEBRON AND FORD AROUND 235 PM
   POCAHONTAS STATE PARK AND MCKENNEY AROUND 240 PM
   CHESTERFIELD AND CENTRALIA AROUND 245 PM

WIND GUSTS TO 45 MPH ALONG WITH HAIL UP TO A HALF INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORM.

HURLEY
&&
LAT...LON 3741 7811 3693 7834 3703 7708 3750 7684
Local storm report, May 31, 3:03 PM EST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
403 PM EDT SAT MAY 31 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    AMELIA                    VA   0.88 IN HAIL
05/31/03   AMELIA                         5 MINS...NICKEL SIZE
                                          REPORTED BY SPOTTER.

0248 PM    CHESTERFIELD              VA   0.88 IN HAIL
05/31/03   CHESTERFIELD                   PENNY SIZE IN HUGENOT
                                          AREA REPORTED BY SPOTTER

0253 PM    CHESTERFIELD              VA   0.75 IN HAIL
05/31/03   CHESTERFIELD                   DIME SIZE HAIL REPORTED
                                          BY SPOTTER HUGENOT
                                          BRIDGE-CHINGHAM PKWY.

0255 PM    CHESTERFIELD              VA   0.75 IN HAIL
05/31/03   CHESTERFIELD                   10 MINS MARBLE-SIZE HAIL
                                          LARGEST .75 INCH REPORTED
                                          BY SPOTTER.

0256 PM    RICHMOND                  VA   1.00 IN HAIL
05/31/03   HENRICO                        .75 TO 1 INCH HAIL
                                          REPORTED BY EPA MET
                                          AVONDALE AVE AND
                                          LIBURNUM.

0300 PM    HENRICO                   VA   0.75 IN HAIL
05/31/03   HENRICO                        DIME-SIZE HAIL REPORTED
                                          BY SPOTTER.

0328 PM    PRINCE GEORGE             VA   WIND DAMAGE
05/31/03   PRINCE GEORGE                  911 CENTER REPORTED LARGE
                                          TREE DN SRN CTY AND
                                          NICHEL SIZE HAIL AT UNION
                                          BRIDGE ROAD.
RC/PH/BH

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Northampton

When
May 31, 5:50 PM EST
Where
Northampton County, Seaboard
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.483, -77.433

Hail, Gates

When
May 31, 6:30 PM EST
Where
Gates County, Gatesville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -76.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361707, 5361708.